Transformation Groups

, Volume 16, Issue 1, pp 91–107 | Cite as

Cohomogeneity one Alexandrov spaces

Article

Abstract

We obtain a structure theorem for closed, cohomogeneity one Alexandrov spaces and we classify closed, cohomogeneity one Alexandrov spaces in dimensions 3 and 4. As a corollary we obtain the classification of closed, n-dimensional, cohomogeneity one Alexandrov spaces admitting an isometric Tn−1 action. In contrast to the one- and two-dimensional cases, where it is known that an Alexandrov space is a topological manifold, in dimension 3 the classification contains, in addition to the known cohomogeneity one manifolds, the spherical suspension of \( \mathbb{R}{P^2} \), which is not a manifold.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [AA]
    A. V. Alekseevskii, D. V. Alekseevskii, G-manifolds with one dimensional orbit space, Adv. Soviet. Math. 8 (1992), 1–31.MathSciNetGoogle Scholar
  2. [AW]
    S. Aloff, N. R. Wallach, An infinite family of distinct 7-manifolds admitting positively curved Riemannian structures, Bull. Amer. Math. Soc. 81 (1975), 93–97.CrossRefMATHMathSciNetGoogle Scholar
  3. [BB]
    L. Berard-Bergery, Les variétés riemanniennes homogènes simplement connexes de dimension impaire à courbure strictement positive, J. Math. Pures Appl. (9) 55 (1976), no. 1, 47–67.MATHMathSciNetGoogle Scholar
  4. [B]
    M. Berger, Trois remarques sur les variétés riemanniennes à courbure positive, C. R. Acad. Sci. Paris Sér. A–B 263 (1966), A76–A78.Google Scholar
  5. [Br]
    G. Bredon, Introduction to Compact Transformation Groups, Pure and Applied Mathematics, Vol. 46, Academic Press, New York, 1972. Russian transl.: Г. Бредон, Введение в mеорию компакmных групп преобразований, Наука, М., 1980.Google Scholar
  6. [BBI]
    D. Burago, Y. Burago, S. Ivanov, A Course in Metric Geometry, Graduate Studies in Mathematics, Vol. 33, Amer. Math. Soc., Providence, RI, 2001.Google Scholar
  7. [CE]
    J. Cheeger, D. G. Ebin, Comparison Theorems in Riemannian Geometry, Amer. Math. Soc. Chelsea, Providence, RI, 2008.MATHGoogle Scholar
  8. [FY]
    K. Fukaya, T. Yamaguchi, Isometry groups of singular spaces, Math. Z. 216 (1994), 31–44.CrossRefMATHMathSciNetGoogle Scholar
  9. [GG]
    K. Grove, D. Gromoll, A generalization of Berger’s rigidity theorem for positively curved manifolds, Ann. Sci. École Norm. Sup. (4) 20 (1987), 227–239.MATHMathSciNetGoogle Scholar
  10. [GM]
    K. Grove, S. Markvorsen, New extremal problems for the Riemannian recognition problem via Alexandrov geometry, J. Amer. Math. Soc. 8 (1995), 1–28.CrossRefMATHMathSciNetGoogle Scholar
  11. [GP]
    K. Grove, P. Petersen, A radius sphere theorem, Invent. Math. 112 (1993), 577–583.CrossRefMATHMathSciNetGoogle Scholar
  12. [GW]
    K. Grove, F. Wilhelm, Hard and soft packing radius theorems, Ann. of Math. (2) 142 (1995), no. 2, 213–237.CrossRefMATHMathSciNetGoogle Scholar
  13. [GWZ]
    K. Grove, B. Wilking, W. Ziller, Positively curved cohomogeneity one manifolds and 3-Sasakian geometry, J. Differential Geom. 78 (2008), no. 1, 33–111.MATHMathSciNetGoogle Scholar
  14. [GZ1]
    K. Grove, W. Ziller, Curvature and symmetry of Milnor spheres, Ann. of Math. (2) 152 (2000), no. 1, 331–367.CrossRefMATHMathSciNetGoogle Scholar
  15. [GZ2]
    K. Grove, W. Ziller, Cohomogeneity one manifolds with positive Ricci curvature, Invent. Math. 149 (2002), no. 3, 619–646.CrossRefMATHMathSciNetGoogle Scholar
  16. [H]
    C. Hoelscher, Classification of cohomogeneity one manifolds in low dimensions, arXiv:0712.1327v1 [math.DG] (2009).Google Scholar
  17. [K]
    V. Kapovitch, Perelman’s stability theorem, in: Surveys in Differential Geometry, Vol. XI, Int. Press, Somerville, MA, 2007, pp. 103–136.Google Scholar
  18. [Ko]
    S. Kobayashi, Transformation Groups in Differential Geometry, Classics in Mathematics, Springer-Verlag, Berlin, 1995.Google Scholar
  19. [M]
    А. Милка, Меmрическая сmрукmура одного класса просmрансmв, содержащих прямые линии, Укр. геом. сб. 4 (1967), 43–48. [A. Milka, Metric structure of one class of spaces containing straight lines, Ukrain. Geom. Sb. 4 (1967), 43–48 (Russian)].Google Scholar
  20. [MZ]
    D. Montgomery, L. Zippin, A theorem on Lie groups, Bull. Amer. Math. Soc. 48 (1942), 448–452.CrossRefMATHMathSciNetGoogle Scholar
  21. [Mo]
    P. S. Mostert, On a compact Lie group acting on a manifold, Ann. of Math. (2) 65 (1957), 447–455; Errata, Ann. of Math. (2) 66 (1957), 589.Google Scholar
  22. [MS]
    S. B. Myers, N. Steenrod, The group of isometries of a Riemannian manifold, Ann. of Math. (2) 40 (1939), no. 2, 400–416.CrossRefMathSciNetGoogle Scholar
  23. [N]
    W. D. Neumann, 3-dimensional G-manifolds with 2-dimensional orbits, in: Proc. Conf. on Transformation Groups (New Orleans, LA, 1967), Springer, New York, 1968, pp. 220–222.Google Scholar
  24. [P]
    J. Parker, 4-dimensional G-manifolds with 3-dimensional orbit, Pacific J. Math. 125 (1986), no. 1, 187–204.MATHMathSciNetGoogle Scholar
  25. [Pe1]
    G. Perelman, A. D. Alexandrov’s spaces with curvatures bounded from below, II, preprint.Google Scholar
  26. [Pe2]
    G. Perelman, The entropy formula for the Ricci flow and its geometric applications, arXiv:math/0211159v1 [math.DG] (2002).Google Scholar
  27. [Pe3]
    G. Perelman, Ricci flow with surgery on three-manifolds, arXiv:math/0303109v1 [math.DG] (2003).Google Scholar
  28. [Pe4]
    G. Perelman, Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, arXiv:math/0307245v1 [math.DG] (2003).Google Scholar
  29. [Pet]
    A. Petrunin, Applications of quasigeodesics and gradient curves, in: Comparison Geometry (Berkeley, CA, 1993{94), Math. Sci. Res. Inst. Publ., Vol. 30, Cambridge University Press, Cambridge, 1997, pp. 203–219.Google Scholar
  30. [S]
    C. Searle, Cohomogeneity and positive curvature in low dimensions, Math. Z. 214 (1993), no. 3, 491–498; Corrigendum, Math. Z. 214 (1993), no. 3, 491–498.Google Scholar
  31. [SY]
    T. Shioya, T. Yamaguchi, Volume collapsed three-manifolds with a lower curvature bound, arXiv:math/0304472v3 [math.DG] (2004).Google Scholar
  32. [V1]
    L. Verdiani, Cohomogeneity one Riemannian manifolds of even dimension with strictly positive sectional curvature, I, Math. Z. 241 (2002), 329–229.CrossRefMATHMathSciNetGoogle Scholar
  33. [V2]
    L. Verdiani, Cohomogeneity one manifolds of even dimension with strictly positive sectional curvature, J. Differential Geom. 68 (2004), no. 1, 31–72.MATHMathSciNetGoogle Scholar
  34. [Wa]
    N. R. Wallach, Compact homogeneous Riemannian manifolds with strictly positive curvature, Ann. of Math. (2) 96 (1972), 277–295.CrossRefMathSciNetGoogle Scholar
  35. [W]
    J. A. Wolf, Spaces of Constant Curvature, McGraw-Hill, New York, 1967. Russian transl.: Дж. Вольф, Просmрансmва посmояной кривизны, Наука, М., 1982.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Instituto de Matemáticas, Unidad Cuernavaca, Universidad Nacional, Autónoma de MéxicoCuernavacaMexico
  2. 2.Mathematisches Institut, WWUMünsterGermany

Personalised recommendations